Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 49, NWS Phoenix, AZ

September 2, 2019Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2019, 3:38 AM PDT for Riverside County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2019, 3:38 AM PDT (10:38 UTC)
Expired
Sep 2, 2019, 9:30 AM PDT
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 132 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS55 KPSR 021038
FFWPSR
CAC065-021630-
/O.NEW.KPSR.FF.W.0049.190902T1038Z-190902T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
338 AM PDT Mon Sep 2 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 930 AM PDT.

* At 336 AM PDT, thunderstorms have produced heavy rain across the 
  warned area and upstream. Flash flooding is expected to begin 
  shortly. This warning is for Box Canyon Road.

* Flash flooding will remain over mainly rural areas of Riverside
  County.

Affected washes and roadways include Box Canyon Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3363 11593 3365 11589 3365 11583 3364 11582
      3360 11586 3358 11589 3357 11595 3360 11595

$$

AD
1 follow-up statement
540 
WGUS75 KPSR 021225
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
525 AM PDT Mon Sep 2 2019

CAC065-021630-
/O.CON.KPSR.FF.W.0049.000000T0000Z-190902T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
525 AM PDT Mon Sep 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PDT FOR
RIVERSIDE COUNTY...

At 522 AM PDT, earlier this morning, doppler radar indicated 
thunderstorms that produced locally heavy rain across the warned 
area. An estimated 1-2 inches of rain fall over a wide area of 
washes that eventually flow onto Box Canyon Road. This warning is 
for Box Canyon Road.

Flash flooding will remain over mainly rural areas of 
Riverside County.

Affected washes and roadways include Box Canyon Road.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3363 11593 3365 11589 3365 11583 3364 11582
      3360 11586 3358 11589 3357 11595 3360 11595

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:30 AM PDT, 8 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
330 AM MST Mon Sep 2 2019

.SYNOPSIS...
Thunderstorms will be favored over southwest Arizona and southeast
California later today, as well as higher terrain areas with a
general trend of modest drying through the week. However, the
position of high pressure will be supportive of small disturbances
capable of sparking isolated storms into the middle of the week.
Seasonably hot temperatures will also return with some communities
possibly reaching near 110 degrees again on Wednesday.

&&

.DISCUSSION...
A rather large convective complex was decaying over far southern
Nevada early this morning having largely outrun available
instability and the better moisture axis. Within this convective
mass, an MCV can be seen spinning in regional radar imagery along
the lower Colorado River Valley placing much of the forecast area
under mesoscale subsidence. Given the thunderstorm evolution last
night, would expect 12Z sounding data to show much of the area
convectively overturned and contaminated - with the exception of far
SW AZ and SE California which was mostly untouched by storms. Much
of the area will still retain boundary layer mixing ratios 12-14
g/kg though objective analysis shows of reservoir of drier air in far
eastern AZ and New Mexico poised to slowly advect westward through
the middle troposphere.

While considerable uncertainty exists regarding convective evolution
later this afternoon, there are a few constants among CAMs and
global model output. First, orographically forced storms over the
Whites and Rim should advance into southern Gila County and the far
northern fringes of Maricopa County, however meet with inhibitive
resistance at lower elevations. 00Z model forecast soundings
actually do not appear that deterrent, however conceptually getting
lower elevation storms in a worked over environment and the fact
that no model forecasts storms into the Phoenix metro and
surrounding lower desert communities precludes much POP mention.
However secondly, there is very good agreement (especially among
high resolution models that have performed admirably of late) that
deep convection initiating over northern Sonora, the Kofa mountains,
and to some extent the Baja spine will coalesce into some form of
another convective complex in the untouched airmass of SW AZ/SE CA.
Similar thermodynamics will exist in this area later today as
experienced in south-central AZ yesterday providing a similar threat
of damaging winds and isolated flooding.

The anti-cyclone predominant over the four corners the past couple
days will expand towards the southern plains while deeper troughing
approaches the central California coast through the middle of the
week. Model trends continue to suggest more pronounced drying
occurring through the 800-600mb layer within stronger easterly flow.
While some low level moisture may linger in the region, quality deep
moisture should become supplanted into northern Mexico reducing
daily convective coverage, albeit not entirely eliminating rainfall
potential. With the drier air combined with H5 heights still at
least 592dm, model spread is tightly clustered around high
temperatures flirting with 110F Wednesday. While recent biases
during these hotter days has been on the plus side, have issued a
Watch until future shifts can additionally interrogate updated model
output.

The aforementioned East Pacific trough will lift into the northern
Rockies during the latter half of the week allowing the subtropical
ridge to expand back westward into the SW Conus. During this
transition, conceivably an easterly wave could lift north on the
western periphery of the ridge providing better large scale ascent.
Otherwise heading through the weekend, very large uncertainty exists
with recent operational GFS iterations suggesting stronger ridging
holding over the Southwest while troughs lift into the northern tier
of the country, while ECMWF runs depict substantial troughing
entering the SW Conus potentially resulting in the seasonal
transition event (and subsequent drying). A slight majority of
ensemble data actually support the ECMWF deep trough solution though
given the large spread in output, have only depicted a notable
cooling of temperatures versus any stronger POP mention just yet.

&&

.AVIATION...Updated at 0720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Active weather Sunday evening portends a mostly quiet day Monday.
Conditions will certainly remain moist enough for isolated
convection, though aviation weather impacts are generally expected
to remain outside of the Phoenix Metro area. Otherwise, northerly
winds over the next few hours will gradually shift to the east.
Diurnal winds are then expected to prevail through Monday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered showers and thunderstorms will persist over the next few
hours generally north of KBLH. The strongest winds have already
occurred, though occasional gusts to 20 kt are possible in
isolated cells. Otherwise, conditions will remain favorable
Monday for scattered thunderstorm activity across southwestern
Arizona and southeastern California. There is considerable
uncertainty with regard to the timing, however preponderance of
model guidance suggests it may develop as late as 06z Tuesday.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Relatively drier air will spread over all districts during the
latter half of the week, although isolated storm and wetting rain
chances will still exist over higher terrain locations. Seasonably
hot weather will prevail until later in the weekend with afternoon
highs some 5F-10F above normal. With the drier airmass in place,
daytime minimum humidity values will fall into the 10-20% range with
mostly fair overnight recovery. Outside of any thunderstorm
outflows, the winds will favor diurnal trends with typical afternoon
upslope breezes.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO
AVIATION...Hirsch
FIRE WEATHER...MO/Rogers

In the hours before

Local storm report, Sep 2, 12:22 AM PDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1222 AM MST MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     FLASH FLOOD      15 E MIDLAND            33.84N 114.53W
09/01/2019                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            ***CORRECTS TIME OF PREVIOUS FLASH FLOOD
            REPORT FROM 15 E MIDLAND. US HIGHWAY 95
            CLOSED AT WIND RIVER ROAD DUE TO FLOODING
            PER CALTRANS QUICKMAP WEBSITE.

&&

LJH
Special weather statement, Sep 2, 12:22 AM PDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 AM PDT Mon Sep 2 2019

CAZ560-020800-
Joshua Tree NP West CA-
1222 AM PDT Mon Sep 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 100 AM PDT...

At 1221 AM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lost Horse-Keys Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
      3407 11600 3403 11600 3403 11592 3397 11591
      3391 11620 3392 11629 3396 11642 3408 11643
TIME...MOT...LOC 0721Z 090DEG 15KT 3406 11611

AD
Local storm report, Sep 2, 12:31 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1231 AM MST MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      10 SSE PALO VERDE NGS   33.26N 112.80W
09/01/2019                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ADOT CLOSED OLD US HIGHWAY 80 AT AGUA
            CALIENTE ROAD DUE TO FLOODING ALONG
            CENTENNIAL WASH. IN ADDITION, ALARM STAGE
            WAS EXCEEDED AT CENTENNIAL RAILROAD 6 MILES
            UPSTREAM WITH A PEAK STAGE HEIGHT OF 7.48
            FEET (734 CFS) AT 10:08 P.M.

&&

LJH
Local storm report, Sep 2, 12:38 AM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 AM MST MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND DMG     14 NNE EAST BLYTHE      33.81N 114.53W
09/01/2019                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            POWERLINES DOWN ACROSS RIVERFRONT ROAD AS
            REPORTED BY CALTRANS; TIME MATCHES UP WITH
            RADAR.

&&

LJH
Local storm report, Sep 2, 12:45 AM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1245 AM MST MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND DMG     6 NNE POSTON            34.04N 114.39W
09/01/2019                   LA PAZ             AZ   PUBLIC

            AT LEAST 20 POWER POLES REPORTED DOWN ON
            MOHAVE ROAD BETWEEN BURNS ROAD AND POSTON
            ROAD. TIME ESTIMATED FROM RADAR.

&&

LJH
Local storm report, Sep 2, 1:01 AM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
101 AM MST MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND DMG     6 NNE POSTON            34.04N 114.39W
09/01/2019                   LA PAZ             AZ   PUBLIC

            ***CORRECTS PREVIOUS TSTM WND DMG REPORT
            FROM 6 NNE POSTON. AT LEAST 20 POWER POLES
            REPORTED DOWN ON MOHAVE ROAD BETWEEN BURNS
            ROAD AND POSTON ROAD. TIME ESTIMATED FROM
            RADAR AND SUPPORTED BY 53 MPH MAXIMUM GUST
            AT A RAWS SITE IN PARKER WITHIN THE HOUR.

&&

LJH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:34 PM PDTSevere Thunderstorm WarningPSRRiverside41 min
Sep 1, 10:12 PM PDTSevere Thunderstorm WarningPSRRiverside48 min
Sep 1, 11:05 PM PDTDust Storm AdvisoryPSRImperial, Riverside25 min
Sep 1, 11:10 PM PDTFlash Flood WarningPSRRiverside4 hr
Sep 1, 11:50 PM PDTDust Storm AdvisoryPSRImperial, Riverside85 min
Sep 2, 12:22 AM PDTSpecial Weather StatementPSRRiverside38 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.